Neuroleptic malignant syndrome is a life-threatening, neurological disorder most often caused by an adverse reaction to neuroleptic or antipsychotic drugs. Symptoms include high fever, sweating, unstable blood pressure, stupor, muscular rigidity, and autonomic dysfunction. In most cases, the disorder develops within the first 2 weeks of treatment with the drug; however, the disorder may develop any time during the therapy period. The syndrome can also occur in people taking anti-Parkinsonism drugs known as dopaminergics if those drugs are discontinued abruptly.
|National Organization for Rare Disorders (NORD)
55 Kenosia Avenue
Danbury, CT 06810
Tel: 203-744-0100 Voice Mail 800-999-NORD (6673)
|National Institute of Mental Health (NIMH)
National Institutes of Health, DHHS
6001 Executive Blvd. Rm. 8184, MSC 9663
Bethesda, MD 20892-9663
Tel: 301-443-4513/866-415-8051 301-443-8431 (TTY)
|Food and Drug Administration (FDA)
U.S. Department of Health and Human Services
5600 Fishers Lane, CDER-HFD-240
Rockville, MD 20857
Tel: 301-827-4573 888-INFO-FDA (463-6332)
Office of Communications and Public Liaison
National Institute of Neurological Disorders and Stroke
National Institutes of Health
Bethesda, MD 20892
NINDS health-related material is provided for information purposes only and does not necessarily represent endorsement by or an official position of the National Institute of Neurological Disorders and Stroke or any other Federal agency. Advice on the treatment or care of an individual patient should be obtained through consultation with a physician who has examined that patient or is familiar with that patient's medical history.
All NINDS-prepared information is in the public domain and may be freely copied. Credit to the NINDS or the NIH is appreciated.
Last updated February 14, 2007